Alert archive / Wyoming / High Wind Watches in 2022

High Wind Watch 63, NWS Cheyenne, WY

December 24, 2022Albany County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this high wind watch at Dec 24, 2022, 1:46 AM MST for Albany County, Laramie County, Platte County, Wyoming. It took effect at Dec 24, 2022, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 24, 2022, 1:46 AM MST (08:46 UTC)
In effect from
Dec 24, 2022, 11:00 PM MST
Expired
Dec 24, 2022, 10:55 AM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.8 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2022-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2022-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Dec 23, 10:41 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Dec 23, 10:41 PM MST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1041 PM MST Fri Dec 23 2022

.SHORT TERM...(Late this afternoon through Christmas night)
Issued at 255 PM MST Fri Dec 23 2022

Flow aloft between a deep upper level trough centered over the
Great Lakes/Northeast and amplifying upper level ridge axis over
the Pacific Coast states was northwesterly over the CWA this
afternoon. Mid/upper level clouds were increasing and streaming
southeast over WY. Despite the filtered sunshine, the lingering
effects of the arctic airmass kept temperatures in the single
digits to lower teens along and east of I-25, with mid teens to
mid 20s to the west. A surface boundary draped north to south
along the Laramie Range separated lighter and more variable winds
to the east from stronger westerlies to the west. A rather tight
low level pressure gradient generated sustained winds of 30 to 40
MPH with occasional gusts of 60 to 65 MPH along the I-80 corridor
between Laramie and Rawlins. WYDOT webcams along this stretch of
I-80 showed patchy blowing snow and good visibility. These strong
winds will continue through the late afternoon hours.

Short term forecast concerns will deal with temperatures, wind
chills, high winds and mountain snowfall.

For tonight, the arctic airmass will linger over the high plains
with low temperatures falling to 0 to -10 degrees. Areas closer
to I-25 and westward can temperatures ranging from 10 to 25 degrees,
mildest in the Arlington/Elk Mountain areas where the west winds
will be strongest. Wind chills are expected to fall to -15 to -25
degrees for the high plains, specifically the Pine Ridge in Niobrara
County east and south through the NE Panhandle. Issued a Wind Chill
Advisory valid from 6 PM this evening through 6 AM Saturday morning.

Besides the cold temperatures and wind chills, strong westerly winds
continue for the North Snowy Range Foothills through tonight and
Saturday morning. In-house random forest high wind probabilities
are highest (60-65 percent) for the Arlington/Elk Mountain areas
and 50-60 percent across the I-80 Summit/South Laramie Range where
the High Wind Warning was extended until 11 AM Saturday. Despite
the 60-70 meter Craig-Bordeaux 850mb gradient, probabilities are
lower at Bordeaux tonight and Saturday morning where the wind
direction is more west-northwest than the favored west-southwest
gap wind direction. Gusts of 45 to 55 MPH will be possible just
south and west of Bordeaux.

Temperature moderation continues Saturday as the arctic airmass
retreats further east and downsloping westerly flow aids warming
at the surface. 700mb temperatures rise to around -6C, yielding
afternoon highs in the upper 20s to near 40 degrees. Winds are
progged to subside a bit later Saturday afternoon and early
evening, then increase beginning late Saturday evening and
continuing through Sunday afternoon. All wind-prone areas of
southeast WY will be subject to strong winds during this time
period. High wind headlines will likely be issued once again late
tonight or Saturday morning.

The warming trend continues Christmas Day as 700mb temperatures
climb to 02C to -4C. Downslope westerly flow will once again aid
warming with afternoon highs in the 30s and 40s.

Lastly, weak shortwaves embedded in the west-northwest flow aloft
in tandem with some Pacific moisture will enhance the orographic
lift to produce periodic snow showers over the Snowy and Sierra
Madre mountains tonight through Sunday night. Accumulations during
this time period will range from 4 to 8 inches. The strong winds
will also cause some blowing snow and low visibilities at times.

.LONG TERM...(Monday through Friday)
Issued at 255 PM MST Fri Dec 23 2022

Overall, mostly dry and windy pattern setting up for the start of
the week as a few shortwave troughs pulse through the region. Upper
level flow will see general ridging over the western half of the
CONUS Monday, keeping temperatures quite a bit better than observed
from the week prior and climbing to above seasonal averages. 700mb
temperatures will remain on the higher side, hovering around 0C to
5C by Monday afternoon and upwards to 7C by Tuesday as the flow
turns more westerly. As a result to the westerly flow, should see
some nice warming east of the Laramie Range with a decent downsloping
component and daytime highs soaring into the mid to upper 50s. NBM
seems to be a bit modest with the temperatures during the early week,
with lower daytime highs under this setup. Therefore, started trending
temperatures warmer than NBM guidance to account for this chinook
warming. However, with these increased temperature will likely see
an uptick in high winds along some shortwave disturbances pulsing
within the flow. 700mb and 850mb Craig to Casper gradients have
continued trending upwards for Tuesday, showing up to 82 meters at
18Z and 92 meters around 00Z. As a result, went ahead and continued
trending winds up for our wind prone areas through 06Z Wednesday.

Warmer temperatures are expected to come to an end by midweek, with
a cold front digging across the region. Although not as strong as
the last deep arctic front seen a few days ago, will still be enough
to drop daytime highs towards seasonal averages. In addition to the
drop in temperature, will possibly see some good precipitation from
this boundary, with PWATs remaining above average and a decent swath
of moisture advecting across the Intermountain West and into the
CWA. Still a fair amount of uncertainty in this next system, with
the GFS having the better distribution of widespread snow across
southeastern Wyoming into the Nebraska Panhandle, whereas the Euro
keeps much of the better snow across the Dakotas and only a meager
amounts reaching the far northern counties of our CWA. Will need to
monitor this system this weekend and into early next week to determine
what impacts might be possible, if any.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1040 PM MST Fri Dec 23 2022

Based on current infrared satellite, it appears clouds and snow have
dissipated around KRWL. Expect visibility to improve here with the
06Z TAFs. Some mid- to upper-level clouds are still present across
the region, but conditions should remain VFR. Winds at most
terminals will be light overnight. KRWL could see gusts over 30 kts
overnight with these winds continuing into the daytime hours.
Western Nebraska terminals will have light winds throughout the
daytime hours. Southeast Wyoming terminals could see gusts up to 25
kts.

&&

.FIRE WEATHER...
Issued at 255 PM MST Fri Dec 23 2022

Lingering snow cover from this week's winter storm including additional
mountain snowfall this weekend, as well as milder temperatures, will
limit fire weather concerns. It will be breezy to windy, with the
strongest winds affecting the wind-prone areas of southeast WY. Minimum
humidities will remain well above critical thresholds.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Wind Chill Advisory until 6 AM MST Saturday for WYZ102.

     High Wind Warning until 11 AM MST Saturday for WYZ110-116.

NE...Wind Chill Advisory until 6 AM MST Saturday for NEZ002-003-
     019>021-054-055-095-096.

&&

SHORT TERM...MAJ
LONG TERM...MRD
AVIATION...SF
FIRE WEATHER...MAJ
Hazardous weather outlook, Dec 23, 3:07 PM MST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
307 PM MST Fri Dec 23 2022

WYZ101-103>109-111>115-117>119-242215-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
307 PM MST Fri Dec 23 2022

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Cold temperatures and wind chills will continue tonight for areas
along and east of Interstate 25.

Light snow showers will develop over the Snowy and Sierra Madre
mountains tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong west winds are expected to redevelop Saturday night and
Sunday for the wind prone areas. Gusts up to 60 MPH will be
possible, especially near Bordeaux.

Periodic snow showers will continue over the Snowy and Sierra Madre
mountains Saturday through Sunday night. Accumulations will range
from 4 to 8 inches. Strong winds will produce some blowing snow
and low visibility at times.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-WYZ102-242215-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
307 PM MST Fri Dec 23 2022

This hazardous weather outlook is for western portions of the
Nebraska Panhandle and east central Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Low temperatures tonight will fall to 0 to -10 degrees. Wind chill
values will also lower to -15 to -25 degrees. Wind Chill Advisories
are in effect from 6 PM this evening to 6 AM Saturday morning.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

WYZ110-116-242215-
North Snowy Range Foothills-South Laramie Range-
307 PM MST Fri Dec 23 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong west winds affecting the Arlington and Elk Mountain
areas along Interstate 80 will continue, eventually affecting
the Summit and South Laramie Range tonight. Gusts of 55 to 65
MPH are expected and High Wind Warnings are in effect.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong winds will continue through Saturday morning, subsiding
slightly during the afternoon, then strengthening Saturday
evening. The strong winds will continue through Sunday. Gusts
up to 60 MPH will be possible.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Local storm report, Dec 23, 8:49 PM MST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
849 PM MST FRI DEC 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HIGH SUST WINDS  1 NNW ARLINGTON         41.60N 106.21W
12/23/2022  M43 MPH          CARBON             WY   DEPT OF HIGHWAYS

            ARLINGTON WYDOT SITE. SUSTAINED WINDS OVER 40 MPH FOR
            PAST HOUR. PEAK WIND GUST 60 MPH AT 622PM.

0742 PM     NON-TSTM WND GST 1 NNW ARLINGTON         41.60N 106.21W
12/23/2022  M60 MPH          CARBON             WY   DEPT OF HIGHWAYS

            ARLINGTON WYDOT SITE. SUSTAINED WINDS 42MPH.

0842 PM     HIGH SUST WINDS  1 NNW ARLINGTON         41.60N 106.21W
12/23/2022  M44 MPH          CARBON             WY   DEPT OF HIGHWAYS

            ARLINGTON WYDOT SITE. SUSTAINED WINDS OVER 40 MPH FOR
            PAST HOUR. PEAK WIND GUST 57 MPH AT 810PM.

&&

GCC
Local storm report, Dec 23, 10:06 PM MST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1006 PM MST FRI DEC 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     NON-TSTM WND GST 1 NNW ARLINGTON         41.60N 106.21W
12/23/2022  M59 MPH          CARBON             WY   DEPT OF HIGHWAYS

            ARLINGTON WYDOT SITE. SUSTAINED WINDS 46 MPH.

1002 PM     HIGH SUST WINDS  3 NW ARLINGTON          41.62N 106.24W
12/23/2022  M40 MPH          CARBON             WY   DEPT OF HIGHWAYS

            FOOTE CREEK WYDOT SITE. SUSTAINED WINDS OF 40 MPH FOR
            PAST HOUR. PEAK WIND GUST 52 MPH AT 932PM.

&&

GCC
Local storm report, Dec 23, 10:45 PM MST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1045 PM MST FRI DEC 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     NON-TSTM WND GST 1 NNW ARLINGTON         41.60N 106.21W
12/23/2022  M58 MPH          CARBON             WY   DEPT OF HIGHWAYS

            ARLINGTON WYDOT SITE. SUSTAINED WINDS 41 MPH.

&&

GCC
Local storm report, Dec 24, 12:32 AM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1232 AM MST SAT DEC 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     NON-TSTM WND GST 1 NNW ARLINGTON         41.60N 106.21W
12/24/2022  M61 MPH          CARBON             WY   MESONET

            WYDOT SENSOR AT ARLINGTON. SUSTAINED WINDS
            OF 45 MPH.

&&

TT

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 1:46 AM MSTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte40 hr

Nearby

High Wind Watches in Wyoming, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.